Virginia, 2014Dense Fog in Virginia, November 11 to 12, 2014
November 11 to 12, 2014 · NWS LWX · 8 events in 8 counties and zones
High pressure moving across the region resulted in clearing skies and weakening winds, allowing for areas of dense fog to form across portions of northern Virginia and the Piedmonts, west of a marine stratus layer.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure moving across the region resulted in clearing skies and weakening winds, allowing for areas of dense fog to form across portions of northern Virginia and the Piedmonts, west of a marine stratus layer.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 11, 8:06 PM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Nov 11, 8:06 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
806 PM EST TUE NOV 11 2014
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION LATE TONIGHT AND
WEDNESDAY MORNING. A WEAK UPPER LEVEL DISTURBANCE WILL CROSS THE
AREA THURSDAY NIGHT...THEN CANADIAN HIGH PRESSURE WILL BUILD IN
THROUGH SATURDAY. LOW PRESSURE MAY AFFECT THE AREA ON SUNDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
FORECAST AREA REMAINS UNDER A THIN AREA OF HIGH PRESSURE THIS
EVENING...SANDWICHED BETWEEN A DEVELOPING COASTAL LOW EAST OF THE
CAROLINAS AND A SHARP COLD FRONT OVER EASTERN OHIO. WELL-DEFINED
STRATUS DECK NEAR THE I-05 CORRIDOR...WITH MOSTLY CLOUDY SKIES
OVER BALTIMORE AND WASHINGTON DC BUT VERY FEW CLOUDS OVER DULLES
AIRPORT...THE VIRGINIA PIEDMONT AND AREAS TO THE WEST.
HIGH PRESSURE WILL MOVE OFF THE MIDDLE ATLANTIC COAST TONIGHT AND
THE COLD FRONT WILL APPROACH FROM THE WEST. SOUTH-SOUTHEAST FLOW
WILL HELP PULL MARINE MOISTURE FURTHER WEST OVERNIGHT WITH AREAS
OF FOG AND LOW CLOUDS...ESPECIALLY EAST OF THE BLUE RIDGE AND
ACROSS I-95 AND THE METRO AREAS. WILL CONTINUE TO MONITOR FOR THE
POTENTIAL OF LOCALLY DENSE FOG. WINDS WILL GRADUALLY SHIFT TO THE
SOUTH AND SOUTHWEST AS THE COLD FRONT APPROACHES...AND THIS WILL
LESSEN THE MARINE INFLUENCE OVER THE AREA. FOR THIS REASON...NOT
VERY CONFIDENCE YET IN POTENTIAL FOR DENSE FOG.
OVERNIGHT LOWS WILL ONLY FALL BACK TO THE 40S AND 50S. LOW
PRESSURE OFF THE CAROLINA COAST WILL MOVE NORTHEAST AND AWAY FROM
THE MIDDLE ATLANTIC REGION OVERNIGHT. OTHER THAN ENHANCEMENT IN
LOW LEVEL MOISTURE OVER THE EAST WITH FOG AND PERHAPS SOME
DRIZZLE...THE LOW WILL TRACK FAR ENOUGH EAST TO KEEP MEANINGFUL
QPF OUT OF THE CWFA.
COLD FRONT WILL CROSS THE REGION FROM WEST TO EAST ON WEDNESDAY
MORNING. WINDS WILL SHIFT INTO THE NORTHWEST AND BECOME GUSTY DURING
THE AFTERNOON INTO THE EARLY EVENING. ANY REMAINING MARINE LAYER
WILL SCOUR OUT. A FEW SHOWERS WILL BE POSSIBLE EARLY TO MID MORNING
OVER THE UPSLOPE FAVORED LOCALES IN THE POTOMAC HIGHLANDS.
TEMPERATURES ARE EXPECTED TO WARM INTO THE 50S TO NEAR 60 EAST OF
THE BLUE RIDGE...PRIOR TO THE COLD AIR INFILTRATION.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
GRADIENT RELAXES A LITTLE WEDNESDAY NIGHT AS LOW PRESSURE MOVES
FURTHER OUT TO SEA AND HIGH PRESSURE BUILDS OVER THE PLAINS. COLDER
AIR MOVES IN ON NORTHWEST WINDS...WITH MINIMA IN THE 30S ACROSS MUCH
OF THE CWA...MAYBE EVEN 20S WITHIN SOME OF THE COLDER SPOTS.
MODELS SHOW CLOUDS INCREASING DURING THE DAYTIME THURSDAY. MAXIMA
WILL BE BELOW NORMAL...BUT ANY PRECIPITATION THAT MAY START TO BREAK
OUT IN THE AFTERNOON IN ASSOCIATION WITH A MID-LEVEL DISTURBANCE
WOULD LIKELY BE RAIN EXCEPT ACROSS THE POTOMAC HIGHLANDS.
MODELS ARE TRENDING WITH MUCH OF THE MOISTURE FROM THE DISTURBANCE
BEING SOUTH AND THEN OFFSHORE THURSDAY NIGHT. STILL HAVE LOW POPS
MAINLY I-95 AND EAST. P-TYPE MAINLY RAIN BUT CAN/T RULE A FEW WET
SNOW FLAKES TOWARD THE END OF THE NIGHT IF IT WERE TO STILL
PRECIPITATE.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
WITH COLDER AIR MOVING INTO THE REGION ON A WEST-NORTHWEST TO
NORTHWEST WIND FRIDAY...THERE COULD BE A FEW UPSLOPE SNOW SHOWERS IN
THE HIGHEST ELEVATIONS OF THE POTOMAC HIGHLANDS.
HIGH PRESSURE WILL BUILD INTO THE REGION FRIDAY NIGHT THROUGH
SATURDAY NIGHT. THIS HIGH SHIFTS TO THE COASTAL WATERS SUNDAY TO
ALLOW FOR A STRONG COLD FRONT TO MOVE TO THE COAST BY LATE IN THE
DAY SUNDAY AND THEN OFFSHORE BY SUNDAY NIGHT.
A MODIFYING SOUTHERLY WIND THROUGHOUT THE DAY SUNDAY MAY SUPPORT
MAINLY RAIN SHOWERS NEAR AND EAST OF THE BLUE RIDGE
MOUNTAINS...WHILE A MIX OF RAIN AND SNOW SHOWERS COULD OCCUR TO THE
WEST OF THE BLUE RIDGE.
AS UPPER LEVEL ENERGY DRIVES EAST SUNDAY NIGHT AND THE AIR
TEMPERATURE GETS COLDER WITH THE SETTING SUN...THERE IS A CHANCE
THAT RAIN AND SNOW SHOWERS BECOME A BRIEF PERIOD OF SNOW SHOWERS
FARTHER EAST. THERE IS A LOT OF UNCERTAINTY IN TERMS OF COVERAGE OF
ANY SNOW SHOWERS IN THE EAST. THIS WOULD LIKELY DEPEND ON THE DEPTH
OF COLDER AIR IN THE LOWER THREE TO FOUR THOUSAND FEET OF THE
ATMOSPHERE.
A FEW RAIN OR SNOW SHOWERS MAY LINGER IN THE POTOMAC HIGHLANDS OR
PERHAPS NEAR THE CHESAPEAKE BAY MONDAY. FOR NOW...THINKING A SLIGHT
CHANCE SINCE MOST OF ANY LINGERING ENERGY WITH ASSOCIATED UPPER
LEVEL TROUGH WILL BE EAST OF THE REGION AND NVA DEVELOPS FROM WEST
TO EAST.
FOR THE MOST PART...HIGH PRESSURE WILL DOMINATE MONDAY NIGHT INTO
TUESDAY. WE WANTED TO MENTION A SLIGHT CHANCE OF SNOW SHOWERS WITH
THE NEXT UPPER TROUGH ON TUESDAY. CONFIDENCE IS VERY LOW.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
KBWI AND KDCA ARE NEAR THE WESTERN EDGE OF A PERSISTENT STRATUS
DECK THIS EVENING. WILL PERSIST WITH MVFR CIGS OVERNIGHT AND
POTENTIAL FOR IFR FOG. ONLY MODERATE CONFIDENCE IN KIAD
FORECAST...BUT MOST LIKELY SCENARIO IS THAT STRATUS DECK STAYS TO
THE EAST AND IFR FOG DEVELOPS TONIGHT.
A COLD FRONT WILL MOVE THROUGH THE TERMINALS WEDNESDAY MORNING.
NO PRECIPITATION EXPECTED. CIGS WILL RETURN TO VFR. NW WINDS
AROUND 10KT WITH POTENTIAL FOR GUSTS TO 15-20KT.
WINDS DIMINISH EARLY WEDNESDAY EVENING ACROSS THE TERMINALS.
DISTURBANCE WILL BRING A CHANCE FOR MAINLY RAIN LATE THURSDAY INTO
THURSDAY NIGHT...PERHAPS MIXING WITH SNOW SHOWERS LATE AT NIGHT.
VFR CONDITIONS FRIDAY THROUGH SATURDAY. WINDS WILL BE NORTHWEST AND
GUSTING TO 20 TO 25 KNOTS.
&&
.MARINE...
LIGHT ESE-SE WIND WILL PERSIST OVERNIGHT INTO WEDNESDAY BEFORE
SHIFTING INTO THE NW WEDNESDAY MID MORNING AND CONTINUING INTO
WEDNESDAY NIGHT. SMALL CRAFT CONDITIONS CAN BE EXPECTED DURING THIS
TIME FRAME WITH GUSTS AT OR ABOVE 25 KTS.
SCA CONTINUES INTO WEDNESDAY EVENING ALL WATERS. GRADIENT STARTS TO
RELAX A LITTLE BUT WITH NW FLOW CONTINUE HEADLINE DOWN THE BAY FOR
THE ENTIRE NIGHT. POTENTIAL FOR SCA ALSO EXISTS FOR THURSDAY NIGHT.
SMALL CRAFT ADVISORIES MAY BE NEEDED FRIDAY INTO FRIDAY EVENING WITH
HIGH PRESSURE BUILDING IN FROM THE WEST. WINDS COULD GUST 20 TO 25
KNOTS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM WEDNESDAY TO 6 AM EST THURSDAY
FOR ANZ531>534-537>543.
SMALL CRAFT ADVISORY FROM 10 AM TO 10 PM EST WEDNESDAY FOR
ANZ530-535-536.
&&
NEAR TERM AND AVIATION UPDATE...KCSHazardous weather outlook, Nov 11, 6:28 PM EST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
628 PM EST TUE NOV 11 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
120930-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
628 PM EST TUE NOV 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE
BAY AND TIDAL POTOMAC RIVER ON WEDNESDAY AFTERNOON AND EVENING.
THE SMALL CRAFT ADVISORY CONTINUES FOR PORTIONS OF THE WATERS
WEDNESDAY NIGHT. SMALL CRAFT ADVISORY CONDITIONS ARE ALSO LIKELY
THURSDAY NIGHT THROUGH FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-120930-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
628 PM EST TUE NOV 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Dense Fog, Culpeper
- When
- November 11, 10:55 PM EST to November 12, 4:20 AM EST
- Where
- Culpeper forecast zone
- Reported by
- AWOS
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Visibilities of one-quarter mile or less were reported at the CJR AWOS.
Dense Fog, Southern Fauquier
- When
- November 11, 10:55 PM EST to November 12, 4:20 AM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- AWOS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Visibilities of one-quarter mile or less were reported at the HWY AWOS.
Dense Fog, Northern Fauquier
- When
- November 11, 11:25 PM EST to November 12, 5:50 AM EST
- Where
- Northern Fauquier forecast zone
- Reported by
- AWOS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Estimated visibilities based upon interpolated between of observations at HWY and JYO.
Dense Fog, Loudoun
- When
- November 11, 11:55 PM EST to November 12, 7:20 AM EST
- Where
- Loudoun forecast zone
- Reported by
- AWOS
Visibilities of one-quarter mile or less were reported at the JYO AWOS.
Dense Fog, Spotsylvania
- When
- November 12, 12:00 AM EST to 5:00 AM EST
- Where
- Spotsylvania forecast zone
- Reported by
- AWOS
- Coordinates
- 38.244, -77.558 (the zone’s center; the record gives no point)
Visibilities of one-quarter mile or less were reported at the EZF AWOS.
Dense Fog, Fairfax
- When
- November 12, 12:20 AM EST to 6:30 AM EST
- Where
- Fairfax forecast zone
- Reported by
- AWOS
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Visibilities of one-quarter mile or less were reported at the DAA AWOS.
Dense Fog, Prince William
- When
- November 12, 12:45 AM EST to 6:30 AM EST
- Where
- Prince William forecast zone
- Reported by
- AWOS
Visibilities of one-quarter mile or less were reported at the NYG and HEF AWOS.
Dense Fog, Stafford
- When
- November 12, 12:55 AM EST to 5:50 AM EST
- Where
- Stafford forecast zone
- Reported by
- AWOS
- Coordinates
- 38.421, -77.457 (the zone’s center; the record gives no point)
Visibilities of one-quarter mile or less were reported at the RMN AWOS.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Sneakerwave in California, November 11, 20141 death · 1 event
- High Wind in Washington, November 11, 2014$4.0 million · 53 kt wind · 1 event
- Ice Storm and Winter Storm in Oregon, November 11 to 14, 20141 injured · $24,000 · 9 events
- High Wind in Oregon, November 11 to 12, 20141 injured · $32,000 · 52 kt wind · 1 event
- High Wind in Washington, November 11 to 12, 2014$28,000 · 58 kt wind · 2 events
- Cold in Wyoming, November 11 to 14, 20149 events
- Winter Storm and Winter Weather in Colorado, November 11 to 13, 20147 events
- Frost and Freeze in Oregon, November 11, 20143 events
- Frost and Freeze in California, November 11, 20143 events
- Dense Fog in Maryland, November 11 to 12, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550406, 550412, 550411, 550405, 550410, 550408, 550407, 550409.